Today's infusion took longer than any prior, because they doubled my dose. As promised, my Ampligen quantity was upped from 200ml to 400ml, which veterans tell me is the "full dose." So as not to stress or shock the body with the increased chemical or the quantity of fluid going into my arm, Gwen reduced the drip rate to about 70 minutes in total. That was followed up with a bag of saline, so I was sitting in that chair for about an hour and a half.
This morning there were three of us all getting the "juice" along with two or three nurses. One of the reasons that Gwen or a nurse stays with us at all times is precisely for that reason- to monitor and adjust the drip rate in order to conform to a predetermined speed. For example, today Gwen said my BP was a little high, which corresponded to my being a little nervous when I arrived. As a result, both nurses told me that they would have to "open up" the valve to help the Ampligen flow correctly- because higher blood pressure, stress, anxiety and a variety of other seemingly unrelated factors can affect one's veins, and their ability to accept an infusion drip.
Today Gwen must have adjusted that drip rate a half dozen times. Once I settled into my chair after about five minutes, she actually said "whoa, cowboy, I need to slow that baby down. You've really relaxed." I asked her what that meant and she showed me how the drops in the bottle were moving at like two per second- too fast. "It's very normal after you get relaxed for your veins to open up" she said. "And you have killer veins," she noted.
Normally I'll take any compliment directed my way, so few did I receive as a child raised by parents who read Dr. Spock. But lately, as I've been humbled by this disease, I've recognized that everything I have is a gift from God, and He made not only my big veins, but my big nose, my big feet, my big belly, and pretty much everything else that is big on my body. So I just smiled and said sincerely, "Thank God."
The reason that these "big veins" are worthy of thanksgiving is, some patients aren't blessed with visible arteries at all, and the job the nurse or doctor must go through to both find the vein, and get the flow, can be arduous if not sometimes impossible. I kid you not, one sweet patient who I met with baby-like skin told me that sometimes on rare occasion it has taken as many as SIX attempts. But my experience is almost always, first time is a charm.
I talked to my Doctor briefly after the infusion and he said "Now be sure you get horizontal, take it easy today, because you'll probably feel a few side effects, and tomorrow, you'll be good as new!" Did I mention in previous posts that my precious Doctor has a very positive, upbeat personality, with a contagious grin? I personally am a guy who responds well to that kind of motivation, but I also know that if he casually mentions "a few side effects" that it probably means the "caca" is going to hit the fan! (Please excuse my Spanish.) Like the Brits in WWII who called the bombing of London a "very illuminating fireworks display," these undersold comments of his usually forewarn of something potentially bigger than the soft words indicate, so I've been on guard ever since.
In reality, it hasn't been bad today. Yes, I do feel the larger dose of Ampligen producing more side effects today. They include:
* A twitching in my left leg near the sciatic nerve;
* A slightly sore back near where my kidneys are;
* Mild ringing in the ears;
* Sort of a spaced out head.
It's the last one that is most noticeably unique. I've had twitches and sore parts of my body before... but this cognitive fuzziness I feel today is new, and different. It's not that I can't think- I'm doing fine typing and expressing my thoughts on this blog. It's that it is taking me just a little longer, and when it comes to verbal skills, let me just say I can tell today I am no Christopher Hitchens or Peggy Noonan. I'm also finding myself being redundant. I'm no Peggy Noonan that's for sure! (OK, I'm joking now, but it is true!)
For example, I just met a neighbor outside and I said: "Hey, how ya doin?" He replied, "great, and you?" Here was my answer, verbatim: "Good, thanks! And you?" He sort of smiled, and when I realized my redundancy I said, "I guess I asked you that already, didn't I?" He was a good sport, and said, "Yeah, but I'll tell you again anyway, I'm still great!"
So double the dose, double the side effects, but none that I can't handle. And if my personal motivation champion aka my Doctor is correct, well then tomorrow I'll be "good as new!"
Did I mention that already?
As always, your comments, questions welcome; even those that are redundant!